Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

On pill. Noticed brown spotting, abdominal pain, cloudy urine and missing periods. What's wrong?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
im on the pill. but on my 7day break. my period is usually on time, it comes a day or two after being off the pill. i finished the pill last saturday. I have brown spotting and get a bit of pain in the abdominen area down the left side i have also noticed my urine is quite cloudy. my period still hasnt come. do you know what this means?
Posted Wed, 7 Nov 2012 in Birth Control
Answered by Dr. Asra Ishtiaq Ahmed 3 hours later
Hello there.

Thanks for writing to us.
I would like to know if you have taken the pill regularly this month without missing any dose.
If you have missed any pill, did you use any other contraceptive like barriers during intercourse or had an unprotected one. This is important as if you have missed a pill, without taking any additional measures like extra pill dose the other day or use of barriers then the chances of pregnancy increase. The most important pills not to miss are those just before and after the 7 day break.
Periods are usually regular and fixed with oral pills provided you had no prior history of irregular periods. Also irregular periods are more common in initial 3 months of pill use.
Since its almost five days you had your last dose, I suggest you take a pregnancy test before you start the next pill pack. If its negative , you need not wait for your periods but start the pill when it has to be started that is after your 7 day break is over.
The heaviness of a menstrual flow depends on the thickness of the lining of the uterus just before the onset of menses. The thicker the lining, the heavier the flow. If you are using low-dose pills(for example Ortho Novum, LoOvral, Ovcon, containing 20ug estrogen), there is a tendency for the uterine lining to become very thin, over the course of many months. Clinically, this is reflected as lighter and lighter periods which may even stop completely.This is not a XXXXXXX condition and will resolve if the pills are stopped. Stopping the pill is not necessary, however, because there are other safe alternatives.
If the periods are simply very light (1-2 days),you can ignore the problem because this situation poses no threat.
If periods have totally stopped or brown spotting like in your case, you have to rule out pregnancy by doing a urine or blood test for hcG. If negative, you may change to a different pill with different hormone in it. This will often lead to recognizable periods because the different hormone is metabolized differently.
You can also keep taking the same pill.As long as you otherwise feel well, the absence of periods while taking pill is not known to have any adverse effects.

Coming to your problem of cloudy urine with left abdomen pain, it can be due to microscopy and culture tests done to rule out infection. Drink plenty of water. Also make it a habit to use the toilet after intercourse with proper washing of genital area to avoid infections.

If your pain gets severe or persists, you have to get an ultrasound to rule out diseases of uterus like fibroids, endometriosis or ovarian cysts. Also if you have any kind of foul smelling vaginal discharge with itching then possibility of genital infections should be kept in mind.

I hope I have answered your query.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor